Statin myopathy: a review of recent progress


    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of reviewStatins are commonly prescribed lipid-lowering medications that significantly reduce the risk of cardiovascular events. However, they can have myotoxic effects ranging in severity from myalgias to rhabdomyolysis. This review focuses on recent progress in defining the clinical features and mechanism(s) of statin-induced myopathy.Recent findingsAlthough severe myotoxicity is a very rare event, most recent studies suggest that myalgias and relatively low-level muscle damage may occur in a substantial number of patients treated with statins. Those taking medications that increase serum statin concentrations are at greater risk for severe muscle side-effects, as are those with a polymorphism in the gene encoding a hepatic statin transporter. Although the mechanism of muscle damage remains to be fully elucidated, a number of in-vitro studies suggest that inhibition of protein prenylation may underlie the myotoxic effects of statins, possibly through the induction of pro-apoptotic pathways. In addition, recent reports have indicated that statins may trigger an immune-mediated necrotizing myopathy with many features of polymyositis.SummarySevere myopathy is a rare and generally self-limited side-effect of statin medications. However, myalgias are much more common and limit their use in many patients. Recent evidence also suggests that statins are associated with the development of a unique form of immune-mediated myopathy. Awareness of this newly described entity is important, as these patients may require immunosuppressive therapy.

    loading  Loading Related Articles